According to research, there were over 50,000 fentanyl-related deaths in 2018 alone. This means that 80 people per day are dying from a fentanyl overdose.
This is a serious epidemic. The more we become aware of it and learn the dangers of this horrible drug, the more that we can halt this epidemic.
If you’re using cocaine, there’s no way to tell if there is fentanyl in it without taking it to a lab to get tested. Therefore, using cocaine these days is like playing a game of Russian roulette with your life.
But what exactly is fentanyl, what happens when you overdose, and how can you prevent a fentanyl overdose from happening?
The more you know, the fewer chances of you or someone you know becoming part of that terrible statistic.
Keep reading to learn more about the dangers of fentanyl overdose and why you shouldn’t take the chance. Let’s get started.
What Is Fentanyl Addiction, Anyway?
Fentanyl, which was created in 1960, is an extremely potent synthetic opioid analgesic used in hospital settings to treat severe pain. It has a very fast response with a short duration which makes it lethal if it gets into the wrong hands.
Like heroin and morphine, fentanyl works by binding to opiate receptors in the brain, blocking the patient’s pain response. It then boosts dopamine, which gives the patient a feeling of euphoria, pleasure, and pure relaxation. This is why it’s primarily used for cancer patients, because of their extreme levels of pain.
The dangers of having fentanyl are because of its potency. It’s so powerful that it’s 50 times stronger than pure pharmacy level heroin, and 80-100 times more powerful than morphine. This is why overdose and fentanyl addiction are highly likely.
Most pharmaceuticals are measured by grams, or milligrams, whereas fentanyl is measured by micrograms because of its potency. In the wrong hands, the equivalent of seven poppy seeds worth can kill you.
What Happens with a Fentanyl Overdose?
A fentanyl overdose is a gruesome, painful death, and can happen within seconds to minutes of injection or snorting the drug. Studies have shown that 75% of fentanyl overdoses happened from injecting the drug, and 25% from snorting it.
Typical symptoms of a fentanyl overdose include;
- The user’s lips will turn blue
- Pinpoint pupils
- Following by gurgling sounds
- Distressed, shallow breathing
- Stiffening of the body
- Changes in heart rate
- Confusion or strange behavior
- Foaming at the mouth
When a person overdoses on fentanyl, their brain does not get enough oxygen, causing the organs to shut down. Heart attacks can also happen due to a dramatic decrease in blood pressure.
Can a Fentanyl Overdose Be Treated?
If caught in enough time, Naloxone can be administered to a person who is overdosing. This can come in the form of a nasal spray, and most people who use opioids will carry their own Naloxone spray with them.
Naloxone can temporarily reverse the overdose by binding to the opiate receptors in place of the fentanyl. Keep in mind that this is only temporary because fentanyl’s half-life is longer than Naloxone, so without proper medical attention, the user will overdose again.
[ REVIVE | Treating a Maximum of 6 Patients at a Time ]
REVIVE Detox Accepts Many PPO Health Insurance Plans
From Pain Patch to Powdered Death, How Is Fentanyl Getting into Street Drugs?
There are many avenues as to how fentanyl has found its way into the hands of drug users, and every way is equally mysterious.
Users Are Mixing It Intentionally
Many opioid users are purposely mixing cocaine or heroin with fentanyl because it’s cheaper and can give them a great “high.” The issue with this is because of its potency, the drug users mistakingly use the same amount as cocaine, causing an overdose.
Drug Dealers Are Mixing It Intentionally
Here’s where it can get really messy. Drug dealers are cutting costs by lacing heroin and cocaine with fentanyl. The huge problem with this is controlling the amount and consistency of the mixture.
Think of it as a batch of chocolate chip cookies. In a dozen cookies, two cookies may have zero chocolate chips, eight cookies may have an even number of four, and two cookies may have eight chocolate chips.
The same goes for batches of drugs with fentanyl. It’s not evenly distributed and one wrong “cookie” can kill you.
It’s Being Disguised and Sold as Other Drugs on the Streets
If someone gave you a pink or blue PEZ candy, would you eat it? Most people would, as they think it’s candy. The shocking part is that some fentanyl dealers are pressing and stamping pills of fentanyl to look like PEZ or other forms of candy.
In other cases, some people have thought they purchased Xanax, then go into a fentanyl overdose because they purchase counterfeit prescriptions.
Coming in Packets from China
Importing fentanyl from China is a huge (and deadly) business. Sadly, it’s as easy to purchase fentanyl as it is buying clothes online. According to a report by the United States Senate, there’s advertising for fentanyl online, calling it a “hot sale,” and making it very easy to purchase.
There have also been reports of fentanyl coming over from China disguised as silica packets.
What You Can Do to Avoid Interactions with Fentanyl
The only way to avoid the chance of a fentanyl overdose is to make the decision to never touch these common drugs again. As mentioned above, every time you use drugs, you’re now playing Russian roulette with your life.
The best thing you can do to save your life is to sign up for a drug detox or rehab program. Then you will avoid any future temptations to use drugs, therefore avoiding Fentanyl.
Check out our drug detox programs. We have different programs that help for different drugs across the board.
Feel free to contact us if you have any further questions. We are always here for you.